Hail, Campbell
- When
- March 20, 3:24 PM EST
- Where
- Campbell County, 1.65 mi E of Evington
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.230, -79.250
S. scattered strong to severe storms developed along a slow-moving boundary.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
With an amplified upper ridge positioned over the eastern U.S. scattered strong to severe storms developed along a slow-moving boundary. Instability and lapse-rates were sufficient to produce fairly large hail in many areas along with heavy rainfall that produced flash flooding. In parts of Franklin, Pittsylvania and Appomattox counties, rainfall of 2 to 4 inches was estimated to have fallen in a few hours. Several small streams and rivers were reported to have flooded including the upper portion of the Falling River in Campbell County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 20, 3:06 PM EST, 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 406 PM EDT TUE MAR 20 2012 .SYNOPSIS... THE CIRCULATION BETWEEN HIGH PRESSURE OFF THE ATLANTIC COAST AND LOW PRESSURE OVER THE SOUTHWESTERN PORTION OF THE NATION WILL MAINTAIN WELL ABOVE NORMAL TEMPERATURES OVER THE MID ATLANTIC REGION FOR THE REST OF THE WEEK ALONG WITH A DAILY THREAT OF SHOWERS AND THUNDERSTORMS. && .NEAR TERM /THROUGH WEDNESDAY/... AS OF 400 PM EDT TUESDAY... MAIN CONCERN FOR THE NEAR TERM IS AFTERNOON/EVENING PULSE CONVECTION...AIDED SOMEWHAT BY WEAK CLOSED UPPER LOW DRIFTING VERY SLOWLY SOUTHWARD ALONG THE ATLANTIC SEABOARD. ACTIVITY GENERATED ALONG THE MOUNTAINOUS AREAS OF WESTERN VA/EASTERN WV...PRIMARILY ALONG THE ALLEGHANYS. AS YESTERDAY...A FEW OF THESE WILL BECOME MARGINALLY SEVERE THROUGH EVENING HOURS...ESPECIALLY WITH CAPES NEAR 1000 AND LIS -6 TO -7 ACROSS THE CWA THIS AFTERNOON. ACTIVITY IS EXPECTED TO DIMINISH QUICKLY AFT 00Z. EXPECTING MINIMAL OVERNIGHT FOG/LOW CLOUDS WITH TOTALLY UNORGANIZED SYNOPTIC PATTERN AND LACK OF ANY LOW-LEVEL MOISTURE FEED. FOR WED...ELONGATED SKINNY UPPER RIDGE WEDGED BETWEEN WEAK UPPER LOW TO THE EAST AND MAMMOTH DEEP CLOSED LOW IN THE SOUTH CENTRAL U.S. WILL SLOWLY DRIFT TOWARD THE RNK CWA. THIS SHOULD PUSH THE BETTER CHC FOR CONVECTION FURTHER SE ON WED...SO HAVE ONLY ADVERTISED SLIGHT CHANCE TO LOW CHANCE POPS FOR WED AFTERNOON AT THIS POINT. USED A BLEND OF MAV/MET TEMPS THROUGH WED...WITH LITTLE DAY-TO-DAY CHANGE EXPECTED. MAX TEMPS SHOULD BACK OFF SLIGHTLY FROM THE RECORD VALUES OF TODAY...BUT MIN TEMPS WILL STILL BE NEAR RECORD WARM VALUES. && .SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/... AS OF 300 PM EDT TUESDAY... AN UPPER LEVEL RIDGE WILL CONTINUE TO CONTROL OUR WEATHER THROUGH THE PERIOD. A WEAK UPPER LEVEL LOW WILL DEVELOP AND GRADUALLY DROP SOUTH ALONG THE ATLANTIC COAST INTO THURSDAY. BOTH THE NAM AND GFS SEEM QUITE ROBUST WITH THE ASSOCIATED SHORTWAVES PIVOTING AROUND THIS LOW. WILL HOLD ON TO THE ISOLATED TO SCATTERED RAIN SHOWERS WITH EMBEDDED THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS FUELED BY THE INSTABILITY OF THE PEAK SOLAR HEATING. PLAYED LOWS WEDNESDAY NIGHT CLOSE TO THE MILDER ADJMET WITH READINGS FROM THE UPPER 40S IN THE MOUNTAINS TO THE MID 50S IN THE FOOTHILLS. HIGH TEMPERATURES ON THURSDAY WILL RUN 20-25 DEGREES ABOVE NORMAL...WITH READINGS FROM AROUND 70 DEGREES IN THE WEST TO AROUND 80 DEGREES IN THE SOUTHEAST. LOWS THURSDAY NIGHT WILL REMAIN MILD WITH VALUES FROM THE UPPER 40S IN THE MOUNTAINS TO THE MID 50S IN SOUTHSIDE. && .LONG TERM /FRIDAY THROUGH TUESDAY/... AS OF 300 PM EDT TUESDAY... THE MID ATLANTIC REGION REMAINS IN A MOIST AND UNSTABLE AIRMASS ON FRIDAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON WITH A BACK DOOR FRONT AROUND THE MASON-DIXON LINE AND PREFRONTAL JET ENERGY COMING ACROSS THE TENNESSEE VALLEY. THE BACK DOOR FRONT WILL APPROACH THE AREA FRIDAY NIGHT...THEN GETS PUSHED TO THE NORTH ON SATURDAY. A STRONG CYCLONE WILL SLOWLY TRACK FROM THE SOUTHERN PLAINS INTO THE MIDWEST SATURDAY MORNING. IN THE MEDIUM RANGE...THE CANADIAN WAS STRONGER WITH THE UPPER LOW COMPARED TO SLOWER AND WEAKER GFS AND ECMWF. THE LOW CENTER WILL TRAVEL SOUTHEAST INTO THE TENNESSEE VALLEY SATURDAY NIGHT AND OVER THE CAROLINAS ON SUNDAY. PREFRONTAL CONVECTION SHOULD MOVE INTO THE WEST SATURDAY THEN OVER THE ENTIRE AREA SATURDAY NIGHT INTO SUNDAY MORNING. WITH ABUNDANT MOISTURE AND SLOW MOVEMENT OF THESE STORM...HEAVY RAIN IS LIKELY WITH A POTENTIAL FOR WIDESPREAD FLOODING. KEPT THE LIKELY POPS ON SATURDAY NIGHT INTO SUNDAY...BUT THE TIMING COULD SHIFT DEPENDING ON THE SPEED OF THE LOW AND ASSOCIATED COLD FRONT. PLAYED HIGHS ON FRIDAY QUITE WARM WITH READINGS FROM THE LOWER 70S IN THE MOUNTAINS TO AROUND 80 DEGREES IN THE SOUTHEAST. WENT LOW TEMPERATURES FRIDAY NIGHT FROM THE UPPER 40S IN THE MOUNTAINS TO THE MID 50S IN THE PIEDMONTS. WITH CLOUDS AND A GOOD CHANCE OF RAIN SATURDAY...TEMPERATURES WILL ONLY RISES INTO THE MID 60S IN THE WEST TO THE LOWER 70S IN THE SOUTHEAST. KEPT IT COOL ON SUNDAY WITH HIGHS FROM AROUND 60 DEGREES IN THE MOUNTAINS TO THE LOWER 70S IN THE SOUTHEAST. TEMPERATURES MODERATE ON MONDAY INTO TUESDAY WITH HIGHS FROM THE LOWER 60S IN THE WEST TO THE LOWER 70S IN THE EAST. LOWS WILL GENERALLY RANGE FROM THE LOWER 40S TO AROUND 50 DEGREES. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... AS OF 645 AM EDT TUESDAY... ISOLATED SHRA/TSRA DEVELOPING ALONG THE ALLEGHANYS AND THE NORTHERN BLUE RIDGE...BUT LITTLE ORGANIZED SUPPORT FOR ACTIVITY THIS AFTERNOON. SCT-BKN CONVECTIVE CLOUDS WILL TRANSITION INTO CONVECTIVE DEBRIS THROUGH THE EARLY EVENING...OTHERWISE...VFR OUTSIDE SHRA/TSRA ACTIVITY THROUGH EARLY EVENING. OVERNIGHT...HAVE BACKED OFF DEVELOPMENT OF IFR FG WITH LITTLE CHANGE IN AIR MASS OR SYNOPTIC PATTERN INDICATED FROM THIS MORNING. EARLY THIS MORNING...LITTLE TO NO AREAS OF WORSE THAN MVFR BR OBSERVED. WINDS GENERALLY CHAOTIC AND VERY LIGHT THROUGH TAF VALID PERIOD. LITTLE CHANGE IS EXPECTED OVER THE MID APPALACHIAN AND MID ATLANTIC REGION INTO FRIDAY...WITH A BLOCKING HIGH OFFSHORE AND LOW PRESSURE OVER THE PLAINS. A WARM MOIST AIR MASS WILL REMAIN IN PLACE OVER THE AREA...MAINTAINING A THREAT FOR OCCASIONAL MVFR RESTRICTIONS...ESPECIALLY DURING THE LATE NIGHT AND EARLY MORNING HOURS...ALONG WITH A CONTINUED THREAT FOR DIURNALLY DRIVEN SCATTERED TO WIDELY SCATTERED SHOWERS/THUNDERSTORMS. GENERALLY VFR THROUGH MUCH OF THIS PERIOD...OUTSIDE LATE NIGHT/EARLY MORNING BR/FG. BY FRIDAY NIGHT...WE COULD SEE A BETTER THREAT OF SHOWERS/STORMS AS A STORM SYSTEM APPROACHES FROM THE MIDWEST...WHICH COULD BRING A LONGER PERIOD OF SUB VFR WX TO THE AREA FOR THE WEEKEND. WIDESPREAD VFR RETURNS BEHIND THE SYSTEM FOR EARLY NEXT WEEK. && .CLIMATE... RECORD HIGH TEMPS FOR 3/20... ROANOKE 83 (1968) LYNCHBURG 83 (1968) DANVILLE 82 (1952) BLUEFIELD 76 (1968) BLACKSBURG 75 (1968) && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS/RAB NEAR TERM...AMS/RAB SHORT TERM...KK LONG TERM...KK AVIATION...AMS/JH/RAB/WP CLIMATE...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 358 AM EDT TUE MAR 20 2012 NCZ001>006-018>020-VAZ013>020-022>024-032>035-043>047-058-059-210800- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA- BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 358 AM EDT TUE MAR 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. CLUSTERS OF SLOW MOVING THUNDERSTORMS COULD PRODUCE ISOLATED LARGE HAIL AND LOCALLY STRONG WINDS THIS AFTERNOON INTO EARLY THIS EVENING. IN ADDITION...VERY HEAVY RAINFALL MAY RESULT IN LOCALIZED FLOODING WITH SOME OF THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ007-009>012-WVZ042>045-210800- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-MERCER-SUMMERS-MONROE-GREENBRIER- 358 AM EDT TUE MAR 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 139 PM EDT TUE MAR 20 2012 VAZ019-020-024-201845- ALLEGHANY VA-BATH VA-ROCKBRIDGE VA- 139 PM EDT TUE MAR 20 2012 ...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...BATH AND ROCKBRIDGE COUNTIES... AT 135 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WARM SPRINGS...MOVING SOUTH AT 15 MPH. WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM WILL BE NEAR MILLBORO AROUND 200 PM...NIMROD HALL AROUND 205 PM...DOUTHAT STATE PARK AROUND 215 PM AND LONGDALE FURNACE AROUND 235 PM. FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT HTTP://WEATHER.GOV. LAT...LON 3783 7949 3782 7984 3814 7979 3814 7956 AMS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
211 PM EDT TUE MAR 20 2012
VAZ017-201915-
FLOYD VA-
211 PM EDT TUE MAR 20 2012
...A STRONG THUNDERSTORM WILL AFFECT FLOYD COUNTY...
AT 209 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF FLOYD...MOVING WEST AT 5 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR ALUM RIDGE AROUND 245 PM...WILLIS AROUND 310
PM AND INDIAN VALLEY AROUND 315 PM.
LAT...LON 3692 8062 3699 8050 3699 8048 3702 8045
3701 8045 3702 8043 3700 8042 3702 8041
3701 8039 3703 8033 3690 8028 3680 8052
RCSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
226 PM EDT TUE MAR 20 2012
VAZ024-035-201930-
AMHERST VA-ROCKBRIDGE VA-
226 PM EDT TUE MAR 20 2012
...A STRONG THUNDERSTORM WILL AFFECT AMHERST AND ROCKBRIDGE
COUNTIES...
AT 222 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
FORKS OF BUFFALO...MOVING WEST AT 5 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR ALTO AROUND 300 PM.
LAT...LON 3789 7915 3787 7914 3782 7916 3781 7913
3779 7911 3779 7909 3778 7908 3768 7913
3776 7929 3790 7916
RCSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
340 PM EDT TUE MAR 20 2012
VAZ023-202015-
BOTETOURT VA-
340 PM EDT TUE MAR 20 2012
...A STRONG THUNDERSTORM WILL AFFECT BOTETOURT COUNTY...
AT 339 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
BUCHANAN...MOVING SOUTH AT 5 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM.
THIS STORM WILL BE NEAR ARCADIA AROUND 410 PM AND BUCHANAN AROUND 415
PM.
LAT...LON 3766 7968 3763 7962 3752 7951 3749 7954
3750 7956 3745 7960 3745 7963 3748 7966
3747 7969 3765 7980 3768 7967
RCSThe Roanoke radar (KFCX), 94 km away, was scanning. The volume nearest the first event began at 20:25 UTC.
16 hail, 3 flash flood. Local standard time, as filed.
Hail lasted for about five minutes.
Hail lasted about ten minutes.
Cherrystone Creek was reported out of its banks.
The upper Falling River flooded a portion of Pumping Station Road.
The upper reaches of the Falling River was reported to be flooding a portion of Chilton Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372738, 372745, 372742, 372748, 372757, 372758, 372753, 372756, 372774, 372764, 372763, 372778, 372766, 372760, 372820, 372761, 372762, 372821, 372823.